If you’re thinking about going on isotretinoin, the high-dose vitamin A pill that treats acne, you’ve probably already done some research. Before I started the medication—more widely known by the brand name Accutane, which is no longer produced—I scrolled through online forums, diligently reading first-hand accounts of the pros and cons of the drug.
Pros: It cures acne! Cons: It comes with annoying side effects. It’s also hard to get a hold of. A government program called iPLEDGE tightly controls prescriptions for isotretinoin, since the drug can cause severe birth defects if a woman gets pregnant while taking it.
Once my doctor wrote me a script, I began the very involved (and often eye roll-inducing) process that accompanies taking isotretinoin. Spoiler alert: It includes blood work, pregnancy tests, and check-ups with your derm … every month.
The good news is that I’m currently on month three—about halfway through my treatment course—and my side effects haven’t been all that bad so far. Still, I figured I’d share my experience in case you’re surfing the Web, looking for answers like I was.
I asked experts to weigh in on my side effects, and comment on other symptoms patients may encounter. Just keep in mind that my experience won’t necessarily be the same as yours. How you respond to isotretinoin depends on your body, and the dosage you take.
If there’s one universal side effect of isotretinoin, it’s dryness. “Almost everyone experiences it,” says Arielle Nagler, MD, assistant professor of dermatology in the Ronald O. Perelman Department of Dermatology at NYU Langone. That’s because the drug reduces the production of sebum, or the oily secretions from the sebaceous glands in your skin.
“Sebum is what’s necessary to create acne,” she explains. “By decreasing oil production, isotretinoin is one of the only medications we have that can cure acne in many cases.”
I typically have combination skin that’s both oily and dry at the same time (be jealous). Since I started on isotretinoin, the dryness has definitely won out—but not as much as I expected it to. Applying a generous swath of Ceravae moisturizer ($16, walgreens.com) in the morning and night has been enough to keep my skin hydrated. I’ve also been serious about applying my favorite Elta MD UV Daily sunscreen ($27, amazon.com) to my face every day, since isotretinoin increases your sensitivity to the sun.
While the dryness hasn’t been horrible on my face, it has done a number on my lips. This is expected, according to Dr. Nagler. Though isotretinoin can induce dryness anywhere on the body, it often dehydrates the lips because of their high cell turnover rate, she says. If you’re thinking of going on the drug, stock up on Vaseline, now. I promise it will be your BFF.
Breakouts (sort of)
About a month into my isotretinoin treatment, I started to feel tiny bumps on my chin and along the top of my nose. When I studied myself in the mirror, I saw that my pores seemed to be pushing out whatever gunk—no better word for it, sorry—they could, almost like spontaneous extractions. The bumps didn’t look like pimples, and nobody could see them except me; but the texture of my skin was noticeably different.
“This can happen because the drug brings out all the acne that’s underneath the skin,” New York City-based dermatologist Debra Jaliman, MD, wrote in an email.
I’d read a few patient testimonials online that warned about this possibility. People wrote that their acne actually got worse in the first month or so as the isotretinoin worked to ‘purge’ their skin. Mine was a mini purge, if that, and only lasted a week or two.
Almost immediately after starting my 30 mg dose of isotretinoin, I woke up with a stiff neck that stuck around for four days. Annoying? Yes. Unheard of? No. “Isotretinoin can affect the muscles and cause tenderness and soreness,” says Dr. Jaliman.
Patients may feel aches and pains in other body parts too: “I see isotretinoin patients with joint pain and some with headaches too,” says Dr. Nagler. “But if you are getting headaches on the medication, you definitely want to be seen by your doctor, since in rare cases, the drug can cause an increase in pressure in the brain.”
Two days into taking the medication, I woke up with a sore throat. Dr. Nagler hadn’t heard of this symptom before, but thought it might have just been another part of my body that was experiencing dryness. The scratchy throat didn’t last more than three days.
Yep, you read that right. I’m someone who needs to lather, rinse, and repeat daily in order to keep my locks looking fresh. Yet once I started taking isotretinoin, my mane required way less maintenance. I noticed that it wasn’t getting greasy by the end of my workday, nor did it need to be shampooed nightly.
“People say their hair gets less oily and they have to wash it less,” says Dr. Nagler. “That’s likely related to the decrease in sebum production on the scalp.” I’ll take it.